Alert archive / Washington / Wind Advisories in 2008

Wind Advisory 8, NWS Seattle, WA

March 10, 2008San Juan County, Washington

NWS Seattle, WA issued this wind advisory at Mar 10, 2008, 9:33 PM PDT for San Juan County, Washington. It took effect at Mar 11, 2008, 3:00 AM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 10, 2008, 9:33 PM PDT (04:33 UTC)
In effect from
Mar 11, 2008, 3:00 AM PDT
Expired
Mar 11, 2008, 12:00 PM PDT
In force
9 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 00:00Z, 4.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 00:00Z on 2008-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 00:00Z on 2008-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KSEW 110433
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
933 PM PDT MON MAR 10 2008

WAZ001-503-506>511-514-515-111230-
/O.NEW.KSEW.WI.Y.0008.080311T1000Z-080311T1900Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
EVERETT AND VICINITY-SEATTLE/BREMERTON AREA-TACOMA AREA-
ADMIRALTY INLET AREA-HOOD CANAL AREA-
EASTERN STRAIT OF JUAN DE FUCA-WESTERN STRAIT OF JUAN DE FUCA-
933 PM PDT MON MAR 10 2008

...WIND ADVISORY IN EFFECT FROM 3 AM TO 12 PM PDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 12 PM PDT TUESDAY. 

A VIGOROUS SURFACE TROUGH WILL PRODUCE WINDY CONDITIONS IN THE
WESTERN WASHINGTON INTERIOR LOWLANDS LATE TONIGHT AND TUESDAY
MORNING. SUSTAINED WINDS WILL LOCALLY REACH 30 MPH WITH SOME
GUSTS AS HIGH AS 45 MPH.

WINDY CONDITIONS DEVELOPED OVER PARTS OF WESTERN WASHINGTON THIS
EVENING AS A COLD FRONT MOVED THROUGH THE AREA. HOWEVER THEY WILL
BECOME SOMEWHAT STRONGER OVERNIGHT AS A SURFACE TROUGH MOVES
INLAND. HIGH PRESSURE BUILDING FROM THE SOUTH WILL PROLONG THE
WINDY CONDITIONS TUESDAY MORNING.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 35 MPH OR
GUSTS OF 45 TO 55 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP
SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED TREES...AND
CAUSE LOCAL POWER OUTAGES. MOTORISTS...ESPECIALLY THOSE WITH HIGH
PROFILE VEHICLES...SHOULD ALSO BE ALERT FOR SUDDEN...STRONG CROSS
WINDS.

$$

MCDONNAL
2 follow-up statements
000 
WWUS76 KSEW 111119
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
419 AM PDT TUE MAR 11 2008

WAZ001-503-506>511-514-515-111900-
/O.CON.KSEW.WI.Y.0008.000000T0000Z-080311T1900Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
EVERETT AND VICINITY-SEATTLE/BREMERTON AREA-TACOMA AREA-
ADMIRALTY INLET AREA-HOOD CANAL AREA-
EASTERN STRAIT OF JUAN DE FUCA-WESTERN STRAIT OF JUAN DE FUCA-
419 AM PDT TUE MAR 11 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PDT TODAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PDT TODAY. 

A VIGOROUS SURFACE TROUGH WILL PRODUCE WINDY CONDITIONS IN THE
WESTERN WASHINGTON INTERIOR LOWLANDS THIS MORNING. SUSTAINED WINDS
WILL LOCALLY REACH 30 MPH WITH SOME GUSTS AS HIGH AS 45 MPH.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 35 MPH OR
GUSTS OF 45 TO 55 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP SMALL
TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED TREES...AND CAUSE
LOCAL POWER OUTAGES. MOTORISTS...ESPECIALLY THOSE WITH HIGH
PROFILE VEHICLES...SHOULD ALSO BE ALERT FOR SUDDEN...STRONG CROSS
WINDS.

$$
000 
WWUS76 KSEW 111848
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
1148 AM PDT TUE MAR 11 2008

WAZ001-503-506>511-514-515-112000-
/O.EXP.KSEW.WI.Y.0008.000000T0000Z-080311T1900Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
EVERETT AND VICINITY-SEATTLE/BREMERTON AREA-TACOMA AREA-
ADMIRALTY INLET AREA-HOOD CANAL AREA-
EASTERN STRAIT OF JUAN DE FUCA-WESTERN STRAIT OF JUAN DE FUCA-
1148 AM PDT TUE MAR 11 2008

...WIND ADVISORY WILL EXPIRE AT NOON PDT TODAY...

THE WIND ADVISORY WILL ALLOWED TO EXPIRE AS SCHEDULED AT NOON THIS
AFTERNOON. BREEZY CONDITIONS WILL CONTINUE THROUGH THE AFTERNOON
BEFORE EASING THIS EVENING AND THEN BECOMING LIGHT OVERNIGHT.
HOWEVER...WIND SPEEDS THIS AFTERNOON WILL NOT BE HIGH ENOUGH TO
MEET WIND ADVISORY CRITERIA WHICH IS 30 TO 39 MPH SUSTAINED WINDS
AND/OR GUSTS BETWEEN 45 AND 57 MPH.

$$

CERNIGLIA
WWW.WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Mar 10, 9:30 PM PDT, 3 minutes earlier.

Area forecast discussion, Mar 10, 9:30 PM PDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
930 PM PDT MON MAR 10 2008

.SYNOPSIS...A FRONT OVER THE CASCADES WILL MOVE EAST OF THE AREA
TONIGHT...BUT A TROUGH WILL FOLLOW THE FRONT AND PRODUCE SHOWERS AND
WINDY CONDITIONS IN WESTERN WASHINGTON TONIGHT AND TUESDAY. THERE
WILL BE FRESH SNOW IN THE MOUNTAINS AS THE SNOW LEVEL FALLS TO 2500
FEET. AFTER A BRIEF DRY SPELL ON WEDNESDAY...COOL AND SHOWERY
WEATHER WILL SETTLE OVER THE AREA THURSDAY THROUGH SATURDAY.

&&

.SHORT TERM...A COLD FRONT REACHED THE COAST AROUND 5 PM...CROSSED
THE PUGET SOUND REGION AROUND 7 PM...AND IS NOW MAKING ITS WAY INTO
THE CASCADES. THE SOLID AREA OF PRECIPITATION THAT ACCOMPANIED THE
FRONT HAS GIVEN WAY TO SHOWERS IN ITS WAKE...AND MANY AREAS WILL SEE
A SEVERAL HOUR BREAK IN RAINFALL BEFORE AN APPROACHING SURFACE
TROUGH MOVES INTO THE AREA LATER TONIGHT.

THE MAIN LOW CENTER WAS LOCATED NEAR 51N/131W AT 8 PM AND TRACKING
NORTHEAST BETWEEN VANCOUVER ISLAND AND THE QUEEN CHARLOTTES. A
SURFACE TROUGH OR BENT-BACK OCCLUSION EXTENDS SOUTHEAST FROM THE LOW
CENTER INTO THE OFFSHORE WATERS. AS THIS FEATURE SWINGS THROUGH WRN
WA LATE TONIGHT IT WILL BRING HEAVIER SHOWERS AND CAUSE THE WINDS TO
RISE FURTHER. THE MODELS ARE FORECASTING FAIRLY IMPRESSIVE PRESSURE
GRADIENTS ACROSS THE AREA WITH THE TROUGH AND AS HIGH PRESSURE
BUILDS FROM THE SOUTH TUE MORNING. I WILL ISSUE A WIND ADVISORY FOR
SOME OF THE INTERIOR ZONES TO HIGHLIGHT THE WINDY CONDITIONS...
THOUGH WE WILL MARGINALLY MEET THE CRITERIA.

THE SNOW LEVEL WILL FALL TONIGHT AS A COLDER AIR MASS MOVES INTO WRN
WA BEHIND THE FRONT...DROPPING TO 2500 FT OR EVEN 2000 FT FOR TUE
AND TUE NIGHT. THE SNOW ADVISORY FOR THE CASCADES LOOKS GOOD FOR
THIS PERIOD AS THERE WILL BE PLENTY OF PRECIPITATION WITH THE
SURFACE TROUGH...AND WESTERLY FLOW BEHIND IT WILL PROLONG SNOWFALL
INTO TUE EVENING.

A PUGET SOUND CONVERGENCE ZONE WILL ALMOST CERTAINLY DEVELOP ON TUE
...AND MUCH OF THE SHOWER ACTIVITY OVER THE WRN WA INTERIOR LOWLANDS
WILL BE FOCUSED THERE. BY TUE EVENING THE SHOWERS WILL REALLY BE
WANING...AND PROBABLY LIMITED TO THE WEST SLOPES OF THE CASCADES AND
THE DYING CONVERGENCE ZONE.

A WEAK UPPER RIDGE WILL PROGRESS TO THE COAST WED AFTERNOON...AND
THE FORECAST FOR A DRY DAY ON WED STILL LOOKS GOOD. AS THE RIDGE
SHIFTS QUICKLY EAST OF THE CASCADES WED NIGHT...WRN WA WILL START TO
COME UNDER THE INFLUENCE OF A DEEP UPPER LOW MOVING EAST JUST SOUTH
OF 50N. THE FIRST WEAK FRONTAL BAND ASSOCIATED WITH THE UPPER LOW
WILL BRING FRESH PRECIPITATION TO THE FORECAST AREA WED NIGHT AND
THU. MCDONNAL

.LONG TERM...THE EXTENDED MODELS REMAIN IN GENERAL AGREEMENT WITH A
DEEP UPPER LEVEL TROUGH TAKING UP RESIDENCE ALONG THE WEST COAST.
THIS SCENARIO HAS BEEN ADVERTISED SINCE LATE LAST WEEK AND NO REASON
TO DOUBT IT. THIS WILL BEGIN TO SPREAD PRECIPITATION ONSHORE
WEDNESDAY NIGHT WITH THE THREAT OF PRECIPITATION HANGING IN THROUGH
SATURDAY. WONT BE A CONSTANT RAIN...BUT WITH AN UPPER LOW PASSING
ACROSS THE AREA YOU CAN EXPECT TO GET WET AT ANY POINT IN TIME AND
TRYING TO PUT ANY SORT OF TIMING TO THE PRECIPITATION UNDER THIS
SCENARIO IS A FOOLS GAME. WITH THIS UPPER LOW WILL COME A RATHER
COOL AIR MASS WITH SNOW LEVELS RANGING BETWEEN 2000 AND 3000 FEET
FOR THE ENTIRE PERIOD SO ADDITIONAL SNOW IN THE MOUNTAINS IS
EXPECTED. IF THE CURRENT TREND CONTINUES...THE UPPER LOW MAY MOVE
OFF TO THE SOUTHEAST QUICK ENOUGH TO SQUEAK OUT A DRY SUNDAY.
CERNIGLIA

&&

.AVIATION...SCATTERED SHOWERS AND INCREASINGLY BLUSTERY CONDITIONS
THROUGH TUESDAY MORNING. THE AIR MASS WILL DESTABILIZE THROUGH
TUESDAY AND ALTHOUGH THERE ARE AREAS OF RATHER LOW STRATUS IN PLACES
TONIGHT AFTER DAYBREAK I THINK TYPICAL CONDITIONS WILL BE SCT-BKN025
WITH LCL SHOWERS...AND WINDY ON TUE. 19

.KSEA...BLUSTERY SOUTHWEST WIND INCREASING OVERNIGHT. SHOWERS WILL
BE SCATTERED AND HAVE TO COVER THEN WITH TEMPO GROUPS. THE POOL OF
COLD AIR ALOFT OFFSHORE IS NOT IMPRESSIVE AND I THINK THE CHANCE OF
A THUNDERSTORM ON TUESDAY WILL BE NEGLIGIBLE. WIND IS THE MAIN
THING. 19

&&

.MARINE...GALE WARNING ALL WATERS LOOKS GREAT AND NOT EXPECTING TO
MAKE ANY SIGNIFICANT CHANGES TO THE MARINE PACKAGE. THE MM5NAM IS IN
AND SHOWS +8MB PDX-BLI AT 15Z TUE WHICH IS NOT SPECTACULAR BUT WILL
CERTAINLY BE ENOUGH FOR A TYPICAL WINDY DAY IN MARCH. THE HIGH SURF
ADVISORY FOR THE COAST ON TUESDAY LOOKS VERY GOOD...SEAS ARE STILL
ONLY 10 FEET AT THE MOMENT BUT WILL BUILD RAPIDLY. THERE IS A LARGE
AREA OF WESTERLY GALES OFFSHORE IN THE VIGOROUS TROF/DISSIPATING
BENT BACK OCCLUSION AND BUOY 5 SHOWS AT 8PM SEAS 31 FEET AT 15
SECONDS (POSSIBLY HAVING PEAKED AT 33 FEET THIS EVENING). 19

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
.GALE WARNING ALL WATERS.
.SMALL CRAFT ADVISORY GRAYS HARBOR FOR ROUGH BAR CONDITIONS.
.HIGH SURF ADVISORY COAST.
.WIND ADVISORY FOR PUGET SOUND AREA...NORTH INTERIOR...AND STRAIT OF
JUAN DE FUCA ZONES.

WEATHER.GOV/SEATTLE

Nearby

Wind Advisories in Washington, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.